RSS
TwitterFacebook

Daytrana Patch Problems Exceed Reports With All Other Drugs

  • Written by: Irvin Jackson
  • 52 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

The attention deficit and hyperactivity disorder (ADHD) treatment patch, Daytrana, has received a surprising number of adverse event reports, outpacing every other drug on the market due to medication errors and potential side effects, according to a new report. 

In the latest issue of the Institute for Safe Medication Practices (ISMP) QuarterWatch report (PDF), which analyzed all adverse events submitted to the FDA over the second quarter of 2012, Daytrana patch problems were identified in more than 1,000 cases involving young children, with a median age of 9 years old.

According to the report, adverse events associated with Daytrana over the four calendar quarters ending in the second quarter of 2012, exceeded those associated with any other drug monitored by the group. GlaxoSmithKline’s Advair Diskus asthma inhaler was associated with the second highest number of reports, followed by Johnson & Johnson’s Duragesic-100 fentanyl patch.

Out of all of the ADHD medications on the market, Daytrana accounts for only 3% of sales, but 99% of the complaints received by the FDA, leading ISMP reviewers to suggest that the FDA should consider issuing a Daytrana recall.

“We do not see a useful role in clinical practice for a patch product that has been plagued by manufacturing problems for the entire six years since approval,” the report concludes. “It has no proven clinical advantage over the oral tablets, causes irritation and skin rashes, and has a slower onset of action than extended release methylphenidate.”

Defective Adhesive, Skin Problems and Involuntary Movements

In most cases, parents complained that the adhesive patch did not come off correctly, which can lead to problems sticking the patch to a child and uneven absorption of the medication, methylphenidate. However, many of the complaints also suggested children were suffering potentially serious side effects of Daytrana.

Complaints included children suffering erythema, irritation, rashes, pruritus, burns, erosions, swelling vesicles, urticaria, and involuntary muscle movements. At least one case resulted in severe injury and hospitalization.

About half of the Daytrona problems identified were linked to drug administration problems, with many parents indicating that problems removing the adhesive backing led to the patch falling off or causing trouble with applying it to their child. There were also 89 cases of drug prescribing error.

The cases of involuntary movements were of particular concern, as in clinical trials there was at least one case where the child’s involuntary movements never resolved. The involuntary movements, often referred to as tardive dyskinesia, are a common complaint among some stimulants, but the ISMP report notes that health experts at the FDA are concerned that Daytrana tardive dyskinesia symptoms seem to appear more often than with other ADHD drugs.

The complaints are nothing new for Daytrana. The first distributor, Dublin, Ireland-based Shire, gave up on the product in 2010, after 10 Daytrana recalls were issued since it was first approved in the United States in 2006. The patch’s distribution was taken over directly by Noven Pharmaceuticals, which has issued two recalls since then, one in March 2011 and another in September 2011. The problems with the adhesive being stuck to the protective liner was frequently the cause of the recalls.

QuarterWatch estimates there were 3.9 million prescriptions for Daytrana in the second quarter of 2012 alone.

Tags: , , , , ,

52 comments

  1. Christy Reply

    My 9 year old son has been using Daytrana for several years. During the shortage, he tried almost all of the oral medications. That was a disaster for him. Daytrana is the only A DHD medication that calms him down and allows him to focus without all of the emotional and mood side effects. Daytrana is a MUST for him. It is the reason that he is successful in school and social situations. I am extremely grateful that this treatment is available for him. I highly recommend Daytrana to anyone who inexperiences side effects from the oral stimulants.

  2. Naomi Reply

    I would like to reply to Christy: I did not know that there was a patch available ADHD, and I am interested to know how you made the switch to Daytrana from the oral medicines. Our grandson is also 9 years old, and he started on Vyvanse which caused severe appetite and weight loss. Now he is on Methylpehidate XR (generic form of Concerta) and he did pretty well on that but it killed his appetite as well. We took him off for the summer, and he gained too much weight and acts like he is hungry all the time. After school started, we have been trying to get him to readjust to the medicine because it still does help him, but he is very resistant to taking it. I would be interested to know more about the side effects your son had while he was on the pills that he no longer has when using the patch. Also, what is the difference in the cost of the oral meds vs. the Daytrana patch? Thanks for your help.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.